Nutrition and Deficiencies1 Comment

default thumbnail

My father has taken a non-regulated herbal supplement for years for prostate. Now his blood test shows a 5 times higher than recommended dosage of B6. My father is 84 years old and has trouble with unsteadiness on his feet. Could this excess B6 cause this? If so, after he stops taking this supplement, how long does it take the body to excrete the B6. Any suggestions as to what he could do for improvement?

1 Comment on this article

  • Dr. Chris February 9, 2011

    Yes, vitamin B6 toxicity could cause this but given his age, there are various other possibilities that also have to be considered – both diseases and age-related changes. Elimination of the excess may vary from person to person and of course, age is another factor here because elimination may be slower. Without knowing the exact levels (despite your report of it being over 5 times the norm) and successive tests showing the changes in B6 levels, it is difficult to estimate a time scale for recover. But it could take months. There is also the possibility that he may never recover but once again, it has to be ascertained whether his current symptoms are due to the B6 or not. His doctor should be able to give him more specific advice for his case. We do not recommend any treatment options on this platform and it is best to speak to his doctor and follow his advice closely.

    Reply

Add a comment